Reuters Health Information (2003-10-10): Anaphylaxis after vaccination a rare event
Anaphylaxis after vaccination a rare event
Last Updated: 2003-10-10 12:20:36 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Although the frequency of vaccine-associated anaphylactic reactions is low - roughly one in a million - in children and adolescents, healthcare providers should remain prepared to provide immediate treatment should such an event occur, according to a new study.
In the October issue of Pediatrics, Dr. Kari Bohlke and colleagues report findings for more than 2 million individuals from birth to age 17 vaccinated at one of four health maintenance organizations (HMOs) between 1991 and 1997. They searched medical records for ICD diagnostic codes suggestive of anaphylaxis occurring within 2 days of vaccination.
Five subjects with possible or probable anaphylaxis were identified, three of whom were considered questionable with regard to vaccine association or outcome. At one HMO, the authors reviewed additional data and identified one more case. Thus, their estimates of risk range between 0.26 to 1.53 cases per million doses.
Only one child had a reaction associated with a single vaccine (MMR). The remaining subjects had received combinations of vaccines that included diphtheria- and tetanus-containing vaccines (DT, DTP, DTP-HIB), hepatitis B, MMR and OPV.
"We observed no cases of anaphylaxis after vaccination with combined diphtheria-tetanus-acellular pertussis, influenza, inactivated polio vaccine, adult diphtheria-tetanus, or varicella," Dr. Bohlke, at the Group Health Cooperative in Seattle, and her associates write.
They point out that allergic reactions may be related to vaccine antigen, animal protein, antibiotics, or latex used in vial stoppers and syringe plungers.